Mathematical Programming

, Volume 33, Issue 3, pp 339–351 | Cite as

A new algorithm for solving variational inequalities with application to the traffic assignment problem

  • Patrice Marcotte
Article

Abstract

The variational inequality problem in Euclidian space is formulated as a nonconvex, nondifferentiable optimization problem. We show that any stationary point is optimal, and we propose a solution algorithm that decreases the nondifferential objective monotonically. Application to the asymmetric traffic assignment problem is considered.

Key words

Variational Inequality Nondifferentiable Optimization Nonconvex Programming Network Optimization 

References

  1. [1]
    A. Auslender,Optimisation: Méthodes numériques (Masson, Paris, 1976).Google Scholar
  2. [2]
    D. Bertsekas and E.M. Gafni, “Projection methods for variational inequalities with application to the traffic assignment problem”,Mathematical Programming Study 17 (1982) 139–159.Google Scholar
  3. [3]
    F.H. Clarke, “Generalized gradients and applications”,Transactions of the American Mathematical Society 205 (1975) 247–262.Google Scholar
  4. [4]
    S.C. Dafermos, “Traffic equilibrium and variational inequalities”,Transportation Science 14 (1980) 42–54.Google Scholar
  5. [5]
    S.C. Dafermos, “An iterative scheme for variational inequalities”,Mathematical Programming 26 (1983) 40–47.Google Scholar
  6. [6]
    J.M. Danskin, “The Theory of max-min, with applications”,SIAM Journal of Applied Mathematics 14 (1966) 641–664.Google Scholar
  7. [7]
    M. Fukushima, “A modified Frank-Wolfe algorithm for solving the traffic assignment problem”,Transportation Research B 18B (1984) 169–177.Google Scholar
  8. [8]
    R. Glowinski, J.L. Lions and R. Trémolières,Analyse numérique des inéquations variationnelles (Dunod, Paris, 1979).Google Scholar
  9. [9]
    D.W. Hearn, “The gap function of a convex program”,Operations Research Letters 1 (1981) 67–71.Google Scholar
  10. [10]
    N.H. Josephy, “Newton's method for generalized equations”, Technical Report # 1965, Mathematics Research Center, University of Wisconsin-Madison, Madison, WI, 1979.Google Scholar
  11. [11]
    N.H. Josephy, “Quasi-Newton methods for generalized equations”, Technical Report # 1966, Mathematics Research Center, University of Wisconsin-Madison, Madison, WI, 1979.Google Scholar
  12. [12]
    S. Kakutani, “A generalization of Brouwer's fixed point theorem”,Duke Mathematics Journal 8 (1941) 457–459.Google Scholar
  13. [13]
    H.W. Kuhn and A.W. Tucker, “Linear inequalities and related systems”,Annals of Mathematics Studies 38 (1956) 3–18.Google Scholar
  14. [14]
    C. Lemaréchal, “Nonsmooth optimization and descent methods”, Research Report RR-78-4, IIASA (Laxenburg, Austria, 1978).Google Scholar
  15. [15]
    P. Marcotte, “Design optimal d'un réseau de transport en présence d'effets de congestion”, Ph.D. Thesis, Département d'informatique et de recherche opérationnelle, Université de Montréal (Montréal, Canada, 1981).Google Scholar
  16. [16]
    R. Mifflin, “A modification and an extension of Lemaréchal's algorithm for nonsmooth minimization”,Mathematical Programming Study 17 (1982) 77–90.Google Scholar
  17. [17]
    S. Nguyen and C. Dupuis, “An efficient method for computing traffic equilibria in networks with asymmetric transportation costs”,Transportation Science 18 (1984) 185–202.Google Scholar
  18. [18]
    J.S. Pang and D. Chan, “Iterative methods for variational and complementarity problems”,Mathematical Programming 24 (1982) 284–313.Google Scholar
  19. [19]
    R.T. Rockafellar,La théorie des sous-gradients et ses applications à l'optimisation (Presses de l'Université de Montreal, Montreal, Canada, 1981).Google Scholar
  20. [20]
    R.T. Rockafellar, “Monotone operators and augmented Lagranian methods in nonlinear programming”, in: O. Mangasarian, R.R. Meyer, and S.M. Robinson, eds.,Nonlinear Programming 3 (Academic Press, New York, 1978).Google Scholar
  21. [21]
    M.J. Smith, “The existence, uniqueness and stability of traffic equilibrium”,Transportation Research B 13B (1979) 295–304.Google Scholar
  22. [22]
    S. Zuhovickii, R.A. Polyak and M.E. Primak, “Two methods of search of equilibrium ofN-person concave games”,Soviet Mathematics-Doklady 10 (1969) 279–282.Google Scholar

Copyright information

© The Mathematical Programming Society, Inc. 1985

Authors and Affiliations

  • Patrice Marcotte
    • 1
  1. 1.Centre de Recherche sur les TransportsUniversité de MontréalCanada

Personalised recommendations